Alert archive / Minnesota / Heat Advisories in 2019

Heat Advisory 2, NWS Twin Cities, MN

July 14, 20197 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jul 14, 2019, 3:19 AM CDT for 7 counties in Minnesota. It took effect at Jul 14, 2019, 1:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2019, 3:19 AM CDT (08:19 UTC)
In effect from
Jul 14, 2019, 1:00 PM CDT
Expired
Jul 15, 2019, 6:56 PM CDT
In force
30 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS73 KMPX 140819
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Sun Jul 14 2019

MNZ060>063-068>070-141700-
/O.UPG.KMPX.EH.A.0002.190714T1800Z-190716T0300Z/
/O.NEW.KMPX.HT.Y.0002.190714T1800Z-190716T0300Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
319 AM CDT Sun Jul 14 2019

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT
MONDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Heat Advisory, which is in effect from 1 PM this afternoon to
10 PM CDT Monday. The Excessive Heat Watch is no longer in
effect. 

* TEMPERATURE...Highs near 90 and dew points in the 70s will make
  for heat indices around 95 to 100 degrees for both Sunday and 
  Monday. Low temperatures tonight will only fall into the mid 
  70s, providing little relief from the heat. 

* IMPACTS...The high heat indices during the day will lead to 
  increased risk for heat-related illness for those active 
  outdoors or with limited access to air conditioning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When 
possible...reschedule strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. Wear light weight and loose fitting clothing when possible
and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and 
health administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency...call 9 1 1.

&&

$$
4 follow-up statements
328 
WWUS73 KMPX 141602
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1102 AM CDT Sun Jul 14 2019

MNZ060>063-068>070-150015-
/O.CON.KMPX.HT.Y.0002.190714T1800Z-190716T0300Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
1102 AM CDT Sun Jul 14 2019

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT MONDAY...

* TEMPERATURE...Highs near 90 and dew points in the 70s will 
  make for heat indices around 95 to 100 degrees for both Sunday 
  and Monday. Low temperatures tonight will only fall into the 
  mid 70s, providing little relief from the heat. 

* IMPACTS...The high heat indices during the day will lead to 
  increased risk for heat-related illness for those active 
  outdoors or with limited access to air conditioning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency...call 9 1 1.

&&

$$
162 
WWUS73 KMPX 150157
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Sun Jul 14 2019

MNZ060>063-068>070-151100-
/O.CON.KMPX.HT.Y.0002.000000T0000Z-190716T0300Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
857 PM CDT Sun Jul 14 2019

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT MONDAY...

* TEMPERATURE...Highs near 90 and dew points in the 70s will make
  for heat indices around 100 degrees on Monday. Low temperatures
  tonight will only fall into the mid 70s, providing little 
  relief from the heat. 

* IMPACTS...The high heat indices during the day will lead to 
  increased risk for heat-related illness for those active 
  outdoors or with limited access to air conditioning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency...call 9 1 1.

&&

$$
782 
WWUS73 KMPX 150842
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
342 AM CDT Mon Jul 15 2019

MNZ060>063-068>070-151700-
/O.CON.KMPX.HT.Y.0002.000000T0000Z-190716T0300Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
342 AM CDT Mon Jul 15 2019

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* TEMPERATURE...Highs near 90 and dew points in the 70s will make
  for heat indices around 100 degrees today. The heat and humidity
  will last through the early evening with heat indices remaining
  above 90 degrees through 10 PM. 

* IMPACTS...The high heat indices during the day will lead to 
  increased risk for heat-related illness for those active 
  outdoors or with limited access to air conditioning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions...if you work or spend time outside. When
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency...call 9 1 1.

&&

$$
197 
WWUS73 KMPX 152356
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Mon Jul 15 2019


MNZ060>063-068>070-160100-
/O.CAN.KMPX.HT.Y.0002.000000T0000Z-190716T0300Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chaska, Shakopee, and Hastings
656 PM CDT Mon Jul 15 2019

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Twin Cities/Chanhassen has
cancelled the Heat Advisory. 

Thunderstorms have cooled off the area.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 14, 3:17 AM CDT, 2 minutes earlier.

Area forecast discussion, Jul 14, 3:17 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT Sun Jul 14 2019

.SHORT TERM...(Today through Monday)
Issued at 317 AM CDT Sun Jul 14 2019

Two areas of convection that developed overnight were in the far
western Dakotas, and along the South Dakota/Nebraska border, south
of Pierre as of 3 am. Nighttime enhanced satellite imagery indicated
some lower clouds across southern Minnesota but no precipitation was
falling from these clouds.

The forecast concerns remain on the chances of precipitation over
the next two days, and the heat building. There is a very small
chance that these lower clouds across southern Minnesota may develop
into isolated storms during the pre dawn hours based on a very
subtle short wave, and deep moisture from the previous complex of
storms that dissipated in southwest Minnesota prior to midnight.
Convection models show some spotty development with these enhanced
clouds, so will need to monitor for the next few hours. Otherwise,
the area of convection across the Dakotas will likely be the main
onset of showers/storms in west central Minnesota during the
afternoon. Outflow from these storms will likely cause additional
storms to develop farther to the east/northeast. In far southern
Minnesota, an increasing cap will likely inhibit convection, or at
least limit the activity to more isolated storms vs. central
Minnesota by the evening.

By this evening, ongoing convection will lead to more
precipitation uncertainty for Monday as outflow from storms, and a
very strong cap will likely cause models to deviate from their
current output this early morning. The best scenario is to hold onto
chance percentages, and lean more toward the best chance in central
Minnesota where the cap is weaker.

The other concern is the increasing humidity levels with
temperatures approaching, or exceeding 90 degrees across southern
Minnesota. Current heat indices remain in the 95 to 100 degree range
across the southern half of Minnesota for both today and Monday.
WBGT also remain below 85 degrees for all areas. Based on the
current trends of both temperatures and humidity levels, and the
chances of more cloud cover on Monday, I decided that a heat
advisory is more appropriate vs. an excessive heat warning which the
criteria isn't met.

.LONG TERM...(Monday night through Saturday)
Issued at 317 AM CDT Sun Jul 14 2019

A warm and humid week still looks on track across the area, with
the periphery of the upper ridge and associated baroclinic zone
remaining nearby. This makes the forecast tricky given the
periodic chances for showers and storms as weak synoptic
shortwaves move through as well as convectively induced MCVs from
upstream MCS activity. Bouts of SHRA/TSRA will obviously impact
cloud cover, which will impact temperatures. Overall, the pattern
lends itself to chance PoPs across the entire area for much of the
week, with little opportunity to refine probability values and
timing much beyond 24 hours. The guidance is in somewhat better
agreement toward the end of the week, although there are still
differences in how robust the cold front will be that pushes
through the region around the Thursday time frame. There is at
least enough agreement, at this point, to allow for a period of
somewhat drier conditions and a PoP-free from Friday into
Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1057 PM CDT Sat Jul 13 2019

VFR conditions to start all TAFs and will look for VFR conditions
to prevail at all TAF sites. However, the potential for scattered
RA/TS mid-to-late Sunday afternoon for central MN into western WI
may bring brief MVFR-IFR conditions. At this point, have
highlighted VCTS for those sites (mainly along-north of I94) which
have best potential and will let later TAF issuances resolve
short-term model solutions. Winds will remain from the SE-S mainly
in the 5-10kt range.

KMSP...Have added in VCTS mention Sunday afternoon to start
highlighting better chances for convection Sunday afternoon-
evening. Kept conditions as VFR at this point but MVFR-IFR
conditions certainly cannot be ruled out.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chance of -TSRA late. Winds SW 5-10 kts.
Tue...Mainly VFR. Slight chance of -TSRA. Winds light and
variable.
Wed...Mainly VFR. Chance of -TSRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM this afternoon to 10 PM CDT Monday for
     MNZ060>063-068>070.

&&

SHORT TERM...JLT
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Jul 14, 3:04 AM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
304 AM CDT Sun Jul 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
304 AM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a slight risk of severe thunderstorms today and tonight.
Large hail and damaging wind gusts will be the primary severe
weather threats. The best chance for thunderstorms will be from
late afternoon through tonight. Locally excessive rainfall is
also possible. Locally excessive heat can also be expected with
heat indices topping out from 95 to 100. The Twin Cities metro
area will remain quite warm at night as well, with low
temperatures running 5 to 10 degrees warmer than outlying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing locally excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon and
tonight.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:03 PM CDTSpecial Weather StatementMPXLac qui Parle42 min
Jul 14, 5:22 PM CDTSpecial Weather StatementMPXMorrison38 min
Jul 14, 5:41 PM CDTSpecial Weather StatementMPXTodd49 min
Jul 14, 5:59 PM CDTSpecial Weather StatementMPXMorrison61 min
Jul 14, 6:16 PM CDTSevere Thunderstorm WarningMPXMorrison44 min
Jul 14, 6:57 PM CDTSevere Thunderstorm WarningMPXMorrison63 min

Nearby

Heat Advisories in Minnesota, 2019Every heat advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.